Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014

How Early Does Wasting Start

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Wasting Syndrome

Hormone levels can affect the metabolism. HIV seems to change some hormone levels including testosterone and thyroid. Also, cytokines play a role in wasting. Cytokines are proteins that produce inflammation to help the body fight infections. People with HIV have very high levels of cytokines. This makes the body produce more fats and sugars, but less protein. Unfortunately, these factors can work together to create a "downward spiral." For...
Ask the Experts

Early HIV infection and facial wasting

Quick question: Is it possible to experience facial wasting early in an HIV infection before medication is started? In other words, can HIV alone cause lipoatrophy early in the course of infection?Thanks,Gloria at Body Positive...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
That has not been observed much in early HIV infection in the setting of good CD4 counts and maintaining body weight. Some patients with recent HIV infection can progress rapidly (fortunately that is a small minority of patients) and with low CD4... Read more »

Early Diagnosis of Facial Wasting - Treatment

Hi Dr. I was recently diagnosed as HIV + 5 mnths ago and have only started Atripla for two weeks or so. I am 32 years old and generally very healthy. My T-Cells went from 500 in August to about 334 in December. Not sure about my viral load but it...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
It would be unusual for facial wasting to develop so quickly after starting antiretroviral treatment. However, increased stress and weight loss may produce significant facial thinning in a relatively short period of time. But whatever the underlying... Read more »

Facial wasting early on HIV

Hi Doctor:I am asking my question here because on your lipodystrophy forum there doesn't seem to be much activity lately.I became HIV + about a year ago, and started meds viramune/3tc/viread about 2 months later.Viral load is <50 and tcells...
Brian Conway, M.D.

Response from Brian Conway, M.D.

University of British Columbia
I'm glad to hear you're doing well on your current therapy. It is one that is not to be expected to cause lipo to any significant extent, it is easy to take (4 pills/day) and doesn't seem to be causing you any significant side... Read more »

Facial wasting early on HIV

Hi Doctor: I am asking my question here because on your lipodystrophy forum there doesn't seem to be much activity lately. I became HIV + about a year ago, and started meds viramune/3tc/viread about 2 months later. Viral load is <50 and...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Thanks for your post.It's not too common to see lipoatrophy occur so rapidly in persons receiving non-d4T containing treatments like you; however, while unusual, it certainly has been seen and might very well be a possibility. More germain is... Read more »
Connect With Others

Wasting Symptoms

Posted by Anonymous
Here it goes, I read on one of the sites sent from this one that one of the first things you notice about HIV+ folks is the loss of fat from the cheek bones, arms, and legs. The video didn't say whether this happens quickly or only after HIV+ folks... Read more »

Early HIV symptoms

Posted by paulnewman, 1 Reply
OK here's the deal. I performed oral on a married woman at more than a month ago. I massaged her clit with my tongue and digitally massaged her g-spot for several minutes. I finished it off with protected vaginal sex. I didn't have access to any... Read more »

When to Start Meds

Posted by Survivor, 1 Reply
Starting HIV-Positive Patients on HAART Early Reduces Treatment-Related Complications, Study Finds

February 9, 2006

HIV-positive patients who begin highly active antiretroviral therapy when they have high CD4+ T cell counts reduce their risk for... Read more »

Facial Wasting?

Posted by Anonymous
Please help!! I have been told that there is a wasting condition assicated with HIV. In particular wasting of the face . Is it remotely possible that this wasting can start right away( within 3-4 months of infection) I am scared so far all my test... Read more »